We have detected that you are using an Ad Blocker. PracticeUpdate is free to end users but we rely on advertising to fund our site. Please consider supporting PracticeUpdate by whitelisting us in your ad blocker.
We have sent a message to the email address you have provided, . If this email is not correct, please update your settings with your correct address.
The email address you provided during registration, , does not appear to be valid. Please update your settings with a valid address before to continue using PracticeUpdate.
You can find your saved items on your dashboard, in the "saved" tab.
You've recommended your first item
Your recommendations help us improve our content suggestions for you and other PracticeUpdate members.
You've subscribed to your first topic alert
What does that mean?
Each day, we'll check to see if new items have been published to the topics you're subscribed to, and we'll send you one email with all of the new items from that day.
We'll keep all topic alert notifications available on your dashboard for 30 days, to make sure you don't miss anything.
Lastly, whenever you have unread items in the topics you've subscribed to, the "Alerts" icon will light up in the main menu. Just click on the bell to see your five most-recent, unread notifications.
In the face of a global pandemic, drastic measures and innovative approaches are needed and can be justified. However, recent clinical trials underway with COVID-19 raise concern and require a special caution. The study by Gautret et al and several similar internet communications report encouraging results in treating COVID-19 with hydroxychloroquine, often in combination with azithromycin. Other reports have used chloroquine or hydroxychloroquine in combination with ritonavir/lopinavir. We recognize the challenge of conducting research while treating seriously ill patients such as those reported by Gautret et al. and we applaud their efforts. However, it is difficult to interpret the results of their study due to the open, non-randomized design, heterogenous cohort, patient drop out with loss to follow-up and failure to report all adverse events. Of greatest concern with this and several other reports is the apparent failure to fully appreciate that these drugs are known to have a risk of Torsades de Pointes (TdP). Each of these drugs alone can cause QTc prolongation and chloroquine, azithromycin and hydroxychloroquine are known to cause TdP. The combination of ritonavir/lopinavir prolongs QTc and has the ability to inhibit the metabolism of other QT-prolonging medications. Gautret et al included QT prolongation as a protocol exclusion but did not report whether QT was monitored or became prolonged during their study. The authors note that adverse events are to be reported in a subsequent publication so we do not know if TdP occurred.
These drugs, especially if used in these combinations, require careful monitoring of the QT interval and full awareness of risk factors such as the other QT-prolonging drugs that might be co-administered. In addition to the drugs’ direct effects on the QTc, there is a very high likelihood that their metabolic interactions will contribute to a greater risk of cardiac toxicity. Furthermore, the risk of TdP may be even higher because these combinations are being tested in the most ill patients, i.e. the elderly who are more likely to have cardiac disease or other TdP risk factors.
For those investigating these drugs and combinations, we recommend a screening ECG with QTc evaluation, avoidance of any non-essential QT-prolonging drugs, correction of any electrolyte imbalance before administration and close QTc monitoring during therapy. We encourage all healthcare providers to be aware of the potential risk of TdP with these drugs and to refer frequently to the QTdrugs.org lists as they care for their patients and fight to control this pandemic.